Florida, 2014

Hail in Florida, January 21, 2014

January 21, 2014 · NWS JAX · 4 events in 1 county or zone

A cluster of storng to severe pre-frontal thunderstorms erupted over Duval county Florida during the late afternoon. Strong shear and cold temperatures in the hail growth zone enabled large hail to reach the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cluster of storng to severe pre-frontal thunderstorms erupted over Duval county Florida during the late afternoon. Strong shear and cold temperatures in the hail growth zone enabled large hail to reach the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 21, 2:36 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 21, 2:36 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
236 PM EST TUE JAN 21 2014

...FREEZING TEMPERATURES EACH NIGHT INTO THE WEEKEND...

...WIND CHILLS IN THE TEENS TO MID 20S EARLY WEDNESDAY MORNING...

.SHORT TERM...
COLD FRONT HAS REACHED OUR WRN BOUNDARY AND OVER THE NEXT SEVERAL
HOURS...THE DEWPOINTS WILL DROP RAPIDLY AS DRIER AIR POURS IN
BEHIND THE FRONT. THERE CONTINUES TO BE A COUPLE LINES OF PRE-
FRONTAL SHOWERS MOVING SEWD OVER THE REGION. THE FRONT WILL CROSS
THE AREA THIS AFTN INTO THE EVENING. BREEZY NW WINDS WILL USHER IN
MUCH COOLER AIR AND TEMPS WILL FALL BELOW FREEZING ACROSS THE
FORECAST AREA AFTER MIDNIGHT. LOWS WILL MAINLY BE IN THE UPPER 20S
TO LOW 30S...WITH WIND CHILLS IN THE UPPER TEENS TO MID 20S EARLY
WED MORNING. HAVE ADDED A WIND CHILL ADV TO THE SUITE OF
HEADLINES.

.LONG TERM...

WED...COLD HIGH PRESSURE BEGINS TO BUILD IN FROM THE GULF COAST
PROVIDING A COLD AND DRY NW FLOW. WITH COLD AIR ADVECTION IN
PLACE...HIGH TEMPS WILL STRUGGLE TO GET OUT OF THE 40S IN SE GA AND
TO GET TO 50 ACROSS NE FL. BREEZY WINDS IN THE MORNING WILL GIVE WAY
TO LIGHTER WINDS BY LATE AFTERNOON AS THE HIGH BEGINS TO MOVE IN.

WED NIGHT...HIGH PRESSURE BUILDS IN OVER THE FL PENINSULA AND
WITH MOSTLY CLEAR SKIES AND NEAR CALM WINDS...STAGE SET FOR
A HARD FREEZE ACROSS MUCH OF THE INLAND AREAS WITH MIN TEMPS
IN THE MID/UPPER 20S. HAVE POSTED A HARD FREEZE WATCH FOR ALL
OF SE GA AND FOR MUCH OF INLAND NE FL...EXCLUDING ST JOHNS AND
FLAGLER COUNTIES. HAVE GONE WITH A FREEZE WATCH THERE. MAIN
ISSUE IS THAT WE'LL HAVE AT LEAST 9 HOURS OF SUB-FREEZING
TEMPS ACROSS MUCH OF THE AREA.
OF THE INLAND

THU...THE RIDGE WILL WEAKEN OVER FL AS A REINFORCING AND DRY COLD
FRONT APPROACHES FROM THE NORTH. TEMPS WILL RISE INTO THE MID 50S
OVER SE GA TO NEAR 60 OVER NE FL UNDER WNW FLOW.

THU NIGHT...THE FRONT WILL PUSH SOUTH OF THE AREA WITH ANOTHER
SHOT OF COLD AND DRY AIR. MIN TEMPS WILL COOL INTO THE MID TO
UPPER 20S OVER INLAND SE GA TO THE UPPER 20S TO NEAR 30 ACROSS
NE FL. A HARD FREEZE IS POSSIBLE ACROSS INLAND SE GA WITH
FREEZE ACROSS INLAND NE FL. WIND CHILL ADVISORY IS ALSO POSSIBLE
ACROSS NE FL AS WIND CHILLS DROP INTO THE LOWER TO MID 20S
WITH NORTH WINDS NEAR 10 MPH.

FRI...TEMPS WILL STRUGGLE TO BREAK 50 OVER SE GA WITH BREEZY
NNE WINDS DEVELOPING ALONG THE COAST AS HIGH PRESSURE BUILDS
WNW OF THE REGION. HIGHS WILL RISE INTO THE MID 50S OVER
INLAND NE FL AS ONSHORE FLOW BRINGS SOME PASSING CLOUDS AND
A LOW 20% CHANCE OF COASTAL SHOWERS OFFSHORE. FRI NIGHT TEMPS
WILL COOL TO NEAR 30 OVER SE GA TO NEAR FREEZING OVER INLAND NE FL...
WITH UPPER 30S ALONG THE ATLANTIC COAST. TEMPS BEGIN TO MODERATE
INTO THE WEEKEND AS THE RIDGE BUILDS SOUTHWARD OVER THE GULF OF
MEXICO.

SAT-TUE...

HIGH PRESSURE WILL DOMINATE SOUTH OF THE REGION WHILE DRY TROUGHS
CONTINUE TO PUSH DOWNSTREAM OF THE EASTERN SEABOARD. THIS REGIME
WILL CONTINUE PREVAILING DRY CONDITIONS AND COOL TEMPS UNDER
WESTERLY FLOW. HIGH TEMPS WILL REBOUND INTO THE UPPER 50S/LOW 60S
THIS WEEKEND INTO EARLY NEXT WEEK...WITH LOW TEMPS IN THE UPPER 30S
TO MID 40S.

&&

.AVIATION...
VFR PREVAILS. WEST WINDS WILL REMAIN 15-20 KTS WITH GUSTS 25-30
KTS...THEN DECREASE TO 10-15 KTS DURING THE EVENING.

&&

.MARINE...STRONG COLD FRONT WILL SWEEP ACROSS THE WATERS TONIGHT.
STRONG COLD AIR ADVECTION WILL PRODUCE FREQUENT GALE FORCE GUSTS
OFFSHORE AND WILL CONTINUE THE GALE WARNING OFFSHORE BEGINNING
TONIGHT AND INTO EARLY WED AM. WILL HAVE A SMALL CRAFT ADVISORY NEAR
SHORE. THE GRADIENT WILL WEAKEN WEDNESDAY AFTERNOON AND EXPECTING
WIND SPEEDS TO DECREASE BELOW SCA BY LATE AFTERNOON AND LIGHTER
WINDS WEDNESDAY NIGHT. ANOTHER COLD FRONT WILL CROSS THE WATERS ON
THURSDAY...WITH STRONG HIGH PRESSURE BUILDING TO THE NORTHWEST. THIS
WILL RESULT IN A PERIOD OF ELEVATED WINDS AND SEAS WITH SMALL CRAFT
ADVISORY CONDITIONS POSSIBLE FOR ESPECIALLY FOR THE OFFSHORE WATERS
THU NIGHT INTO FRIDAY.

RIP CURRENTS: LOW RISK EXPECTED THRU WEDNESDAY.

&&

.FIRE WEATHER...
DRY AIR WILL SETTLE OVER THE AREA WED-SAT WITH MIN RH'S IN THE
MID 20S FOR NE FL AND UPPER TEENS INLAND SE GA. THE DRIEST DAYS
ARE EXPECTED TO BE WED/THURS...THEN ONSHORE WILL INCREASE MOISTURE
NEAR THE COAST ON FRI. WINDS ARE GENERALLY EXPECTED TO BE LESS
THAN 15 MPH...BUT FUEL MOISTURE IS CURRENTLY ELEVATED FOR OUR
REGION AND DO NOT ANTICIPATE RED FLAG HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  28  48  26  53 /   0   0   0   0
SSI  32  46  32  53 /   0   0   0   0
JAX  29  48  27  57 /   0   0   0   0
SGJ  31  47  31  56 /  10   0   0   0
GNV  29  50  27  59 /  10   0   0   0
OCF  31  51  28  60 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     MORNING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
     GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-SUWANNEE-UNION.

     FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
     FOR FLAGLER-ST JOHNS.

     FREEZE WARNING FROM 2 AM TO 10 AM EST WEDNESDAY FOR ALACHUA-
     BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
     HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     WIND CHILL ADVISORY FROM 2 AM TO 10 AM EST WEDNESDAY FOR ALACHUA-
     BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
     HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
     COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
     DAVIS-PIERCE-WARE-WAYNE.

     HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     MORNING FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
     COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-
     INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 2 AM TO 11 AM EST WEDNESDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     GALE WARNING FROM 7 PM THIS EVENING TO 2 AM EST WEDNESDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM EST WEDNESDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
     TO FLAGLER BEACH FL OUT 20 NM.

&&

TRABERT/PETERSON/GUILLET
Hazardous weather outlook, Jan 21, 2:50 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EST TUE JAN 21 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-222000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
250 PM EST TUE JAN 21 2014

...LAKE WIND ADVISORY THIS AFTERNOON...

...SMALL CRAFT ADVISORY THROUGH EARLY WEDNESDAY...

...GALE WARNING OUTER WATERS TONIGHT...

...FREEZE WARNING NORTHEAST FLORIDA TONIGHT...

...WIND CHILL ADVISORY NORTHEAST FLORIDA EARLY WEDNESDAY...

...HARD FREEZE WATCH WEDNESDAY NIGHT AND EARLY THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL MOVE SOUTH OF THE REGION THIS EVENING. WIND
SPEEDS WILL REMAIN ELEVATED INTO WEDNESDAY MORNING. THEREFORE
LAKE WIND ADVISORY IN EFFECT FOR THE REST OF THE AFTERNOON. A
SMALL CRAFT ADVISORY AND GALE WARNING ARE IN EFFECT OVER THE
WATERS.

COLD ADVECTION WILL LEAD TO FREEZING TEMPERATURES ACROSS THE
FORECAST AREA TONIGHT.

COLD TEMPERATURES COMBINED WITH BRISK WINDS HAVE PROMPTED A WIND
CHILL ADVISORY FOR NORTHEAST FLORIDA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE INTO WEDNESDAY
MORNING. A FREEZE WILL BE POSSIBLE WEDNESDAY NIGHT...THURSDAY
NIGHT AND FRIDAY NIGHT.

SUB-FREEZING TEMPERATURES ARE FORECAST TO FALL INTO THE MID 20S
AWAY FROM THE COAST ON WEDNESDAY NIGHT AND EARLY THURSDAY MORNING.
A HARD FREEZE WATCH HAS BEEN ISSUED FOR SOUTHEAST GEORGIA AND MOST
OF NORTHEAST FLORIDA...AND A FREEZE WATCH FOR ST. JOHNS AND
FLAGLER COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jan 21, 3:32 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
332 PM EST TUE JAN 21 2014

FLZ024-025-212115-
DUVAL-NASSAU-
332 PM EST TUE JAN 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
DUVAL AND SOUTHERN NASSAU COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 415 PM EST...

AT 332 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF CALLAHAN...MOVING EAST
AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
RATLIFF...CALLAHAN...JACKSONVILLE INTERNATIONAL AIRPORT...OCEANWAY...
YULEE...TALBOT ISLAND...FERNANDINA BEACH AND AMELIA CITY THROUGH 415
PM EST. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3045 8193 3059 8193 3071 8142 3056 8144
      3052 8142 3051 8144 3049 8141 3047 8141
TIME...MOT...LOC 2032Z 268DEG 34KT 3053 8180

NELSON
Special weather statement, Jan 21, 3:38 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EST TUE JAN 21 2014

GAZ166-212115-
COASTAL CAMDEN-
338 PM EST TUE JAN 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 415 PM EST...

AT 338 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF KINGS BAY BASE...
MOVING EAST AT 50 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND KINGS BAY BASE...CUMBERLAND ISLAND AND DUNGENESS THROUGH
415 PM EST. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3080 8145 3072 8145 3072 8157 3081 8162
      3087 8141 3084 8142
TIME...MOT...LOC 2038Z 255DEG 42KT 3075 8148

NELSON
Special weather statement, Jan 21, 3:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EST TUE JAN 21 2014

FLZ023>025-GAZ164-212130-
BAKER-CHARLTON-DUVAL-NASSAU-
352 PM EST TUE JAN 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BAKER...SOUTHERN CHARLTON...CENTRAL DUVAL AND SOUTHWESTERN NASSAU
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 430 PM EST...

AT 352 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF MACCLENNY...MOVING
EAST AT 55 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND MACCLENNY...GLEN SAINT MARY...BALDWIN...BRYCEVILLE...
WHITEHOUSE AIR FIELD...NORMANDY...CISCO GARDENS...SAN MARCO...
RIVERSIDE AND ORTEGA THROUGH 430 PM EST. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3024 8219 3043 8221 3046 8142 3032 8138
      3030 8138 3029 8139
TIME...MOT...LOC 2052Z 265DEG 49KT 3036 8199

NELSON
Special weather statement, Jan 21, 3:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
354 PM EST TUE JAN 21 2014

FLZ022-023-030-031-212130-
BAKER-BRADFORD-COLUMBIA-UNION-
354 PM EST TUE JAN 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BRADFORD...SOUTHERN BAKER...SOUTHERN COLUMBIA AND NORTHERN UNION
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 430 PM EST...

AT 355 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF LULU...MOVING EAST
AT 45 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
PALESTINE COMMUNITY...WATERTOWN...OLUSTEE...LULU...LAKE CITY...
JOHNSTOWN...RAIFORD...ELLERBEE AND LAWTEY THROUGH 430 PM EST. HAIL UP
TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 3024 8205 3003 8205 3004 8265 3021 8267
TIME...MOT...LOC 2055Z 267DEG 38KT 3014 8242

NELSON
Special weather statement, Jan 21, 4:29 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 PM EST TUE JAN 21 2014

FLZ025-032-033-212215-
CLAY-DUVAL-ST. JOHNS-
429 PM EST TUE JAN 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLAY...NORTHERN ST. JOHNS AND SOUTHERN DUVAL COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EST...

AT 428 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF MAXVILLE...MOVING EAST
AT 35 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MAXVILLE...OAKLEAF PLANTATION...CECIL FIELD...MIDDLEBURG...
JACKSONVILLE HEIGHTS...ASBURY LAKE...LAKESIDE...DOCTORS INLET AND
BELLAIR THROUGH 515 PM EST. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 2998 8205 3023 8205 3024 8204 3028 8138
      3001 8131
TIME...MOT...LOC 2128Z 275DEG 32KT 3012 8210

NELSON

The radar

The Jacksonville radar (KJAX), 19 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Duval

When
January 21, 4:30 PM EST
Where
Duval County, 0.69 mi N of Arlington
Measured
1 in hail
Reported by
Public
Coordinates
30.340, -81.600

Quarter size hail was reported near the corner of Atlantic Blvd and University Blvd. Wind gusts of 50 mph were also reported with tree branches blown down.

Hail, Duval

When
January 21, 4:40 PM EST
Where
Duval County, 0.6 mi W of Center Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.280, -81.510

One inch hail was reported on Central Prkwy.

Hail, Duval

When
January 21, 4:50 PM EST
Where
Duval County, 0.6 mi W of Jacksonville Beach
Measured
1.5 in hail
Reported by
Public
Coordinates
30.280, -81.390

The public reported 1.5 inch hail at the corner of Penman Rd and Beach Blvd. The time of the event was based on radar.

Hail, Duval

When
January 21, 4:51 PM EST
Where
Duval County, Isle of Palms South
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
30.270, -81.430

Nickel size hail was reported in the Isle of Palms area of Jacksonville Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486254, 486255, 486256, 486257.